The Naked Scientists

The Naked Scientists Forum

Author Topic: What causes alteration in taste and sense of smell when undergoing chemotherapy?  (Read 9056 times)

OldDragon

  • Full Member
  • ***
  • Posts: 232
  • Heaven doesn't want me & the devil's afraid to.
    • View Profile
What is the actual cause of alterations to one's taste and sense of smell when undergoing chemotherapy, please?

I've just completed my sixth chemo cycle and, whereas at first, I was very aware of an overpowering taste and scent of raw cake mixture, despite there not being any in my vicinity. Yesterday, I happened to be in close proximity to a horse as it let off a prolonged fart. I'm used to that scent, but it seemed to leave me with the taste and scent of some sort  of metallic chemical. Nothing I have ever experienced before or could liken to something else similar.

What is the reason and cause of these scent and taste distortions, please, and do different types indicate anything specific that one should be aware of - i.e. sweet, bitter, metallic, chemical etc.

Today my mouth has been extremely dry and as if I have been consuming something sweet - an unpleasant taste to me, as I generally have a fairly savoury taste preference.

Unsweetned drinks like tea and coffee taste sweet, but more artificial sweeteners, rather than sugar.

Thanks.




Karen W.

  • Moderator
  • Too Much Free Time Level Member
  • *****
  • Posts: 31541
  • "come fly with me"
    • View Profile
 My mom went through the same thing after her Chemo.. She said it was a nasty metalic taste she had mostly!

This is from This site:
http://www.chemocare.com/managing/taste_changes.asp

Taste Changes

There are 4 main types of taste:  Sweet, sour, bitter, and salt.  Sense of taste is primarily located on the tongue.  Each type of taste is located within taste buds on different sections of the tongue.  As you chew your food, it mixes with saliva and as it comes in contact with the taste buds, messages are sent to the brain regarding your sense of taste.  The brain processes the messages and helps you identify different tastes.

What are taste changes?

    * Taste changes are common during chemotherapy.  The exact reason for taste changes is not clear, although it is thought that it is a result of the damage to the cells in the oral cavity, which are especially sensitive to chemotherapy. 
    * About 50% of patients getting chemotherapy experience taste changes. 
    * Drugs most commonly associated with taste changes include carboplatin, cisplatin, cyclophosphamide, dacarbazine, dactinomycin, doxorubicin, 5-fluorouracil, levamisole, mechlorethamine, methotrexate, paclitaxel, and vincristine. 
    * Most people report taste changes involving a lower threshold for bitter tastes and a higher threshold for sweet tastes.
    * Some drugs also produce a metal taste during the actual intravenous infusion.  These include nitrogen mustard, vincristine, cisplatin, and cyclophosphamide. 
    * In addition, the association between taste of food and chemotheraphy may lead to taste changes. Chemotherapy loss of sense of taste can occur purely from the association of an experience of nausea and vomiting with chemotherapy. 
    * Taste changes may occur during therapy and last for hours, days, weeks, or even months after chemotherapy.
    * Taste changes are also common in people taking biologic therapies such as interleukin-2, and interferons.  Most people report taste changes involving a decreased threshold for spicy foods, describing most food as bland, bitter, like chemicals or medicine.  Both the cause and duration of taste changes associated with biologic therapy is unclear.

Things you can do to manage taste changes:

    * Maintain good oral hygiene - brush your teeth before and after each meal.
    * Choose and prepare foods that look and smell good to you.
    * Eat small, frequent meals.
    * Do not eat 1-2 hours before chemotherapy and up to 3 hours after therapy.
    * Use plastic utensils if food tastes like metal.
    * Eat mints (or sugar-free mints), chew gum (or sugar-free gum) or chew ice to mask the bitter or metallic taste.
    * Substitute poultry, eggs, fish, peanut butter, beans and dairy products for red meats.
    * Marinate meats in sweet fruit juices, wines, salad dressing, barbeque sauce, or sweet and sour sauces.
    * Flavor foods with herbs, spices, sugar, lemon, and tasty sauces.
    * Chilled or frozen food may be more acceptable than warm or hot food.
    * Try tart foods such as oranges or lemonade (this may be painful if mouth sores are present).
    * Avoid cigarette smoking.
    * Eliminate bad odors.
    * Eat in pleasant surroundings to better manage taste changes.
    * Increase your fluid intake.

There is no one magic solution for taste changes that suits everyone.  Finding foods that taste appealing may be a process of trial and error.  Some people who experience taste changes avoid their favorite foods to prevent the possibility of spoiling them for the future.

There are no medications that address taste changes.  However, some studies have suggested that deficiencies in zinc, copper, nickel, niacin and vitamin A may contribute to taste changes.  Do not take more than 100% of the recommended daily allowance.  Remember, you should discuss taking vitamins or any other "remedies" with your doctor before you begin.

When to call your health care provider about taste changes:

    * If your taste changes have caused you to stop eating and you have lost 5 or more pounds, you should inform your health care provider.

Note: We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website about taste changes and other medical conditions is meant to be helpful and educational, but is not a substitute for medical advice.

 

OldDragon

  • Full Member
  • ***
  • Posts: 232
  • Heaven doesn't want me & the devil's afraid to.
    • View Profile
Thanks, Karen, that is both interesting and helpful. At the hospital they seem more concerned that I've not lost weight...? I have actually put a stone on, which I don't welcome at all! They put that down to having had to take steroids.

Hope things are okay with you? I have been thinking of you.

Karen W.

  • Moderator
  • Too Much Free Time Level Member
  • *****
  • Posts: 31541
  • "come fly with me"
    • View Profile
Your Welcome.. No worrying Bout me.. I'm tougher by the hour!.. LOL.. Old meat gets that way don't ya know? LOL... Hang in there!

OldDragon

  • Full Member
  • ***
  • Posts: 232
  • Heaven doesn't want me & the devil's afraid to.
    • View Profile
I am a tough old bird, too - physically tired, but mentally about as stubborn as they come, and verbally more than capable of ripping heads off, should the need arise. ;D

Grandson's come back from school with a temperature and nasty cough, again. Cheered up a bit when I gave him a teddy bear that arrived for him this morning, and with one of it's paws in a sling. He's now looking after the poorly teddy down the bed with him, keeping him warm and entertained with stories. ;) (Aren't kids great at that age?) ;D

 

SMF 2.0 | SMF © 2011, Simple Machines